FDA Issues Safety Message on Sudden Discontinuation of Opioid Pain Medicine

The FDA put out a safety announcement this week that says it has identified harm reported from sudden discontinuation of opioid pain medicines and is requiring label changes to guide prescribers on gradual, individualized tapering.

The agency said it received reports of serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased. These include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide.

Doctors who are simply reducing and eliminating opioid prescriptions from long time chronic pain patients will be warned not to do that.

“These changes will provide expanded guidance to health care professionals on how to safely decrease the dose in patients who are physically dependent on opioid pain medicines when the dose is to be decreased or the medicine is to be discontinued.”

“Rapid discontinuation,” the release continues, “can result in uncontrolled pain or withdrawal symptoms. In turn, these symptoms can lead patients to seek other sources of opioid pain medicines, which may be confused with drug-seeking for abuse. Patients may attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances.”

“Health care professionals should not abruptly discontinue opioids in a patient who is physically dependent. When you and your patient have agreed to taper the dose of opioid analgesic, consider a variety of factors, including the dose of the drug, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient. No standard opioid tapering schedule exists that is suitable for all patients. Create a patient-specific plan to gradually taper the dose of the opioid and ensure ongoing monitoring and support, as needed, to avoid serious withdrawal symptoms, worsening of the patient’s pain, or psychological distress.”

“Patients taking opioid pain medicines long-term should not suddenly stop taking your medicine without first discussing with your health care professional a plan for how to slowly decrease the dose of the opioid and continue to manage your pain. Even when the opioid dose is decreased gradually, you may experience symptoms of withdrawal.”

Contact your health care professional if you experience increased pain, withdrawal symptoms, changes in your mood, or thoughts of suicide.

Here’s the link to the FDA release.

If you have a follow up conversation with your doctor or other health care provider about this, let us know how it goes.

Leave a Comment